Minnesota, 2025

Damaging Wind in Minnesota, July 22, 2025

July 22, 2025 · NWS MPX · 1 event in 1 county or zone

An area of scattered storms tracked into Douglas County during the evening on July 22nd. One storm produced a downburst of strong winds as its core rapidly collapsed near the Alexandria Regional Airport (KAXN).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An area of scattered storms tracked into Douglas County during the evening on July 22nd. One storm produced a downburst of strong winds as its core rapidly collapsed near the Alexandria Regional Airport (KAXN). No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 22, 6:14 PM CST, 1 hour 36 minutes earlier. Its key messages:

  • Unsettled Summer pattern will bring additional rounds of showers and thunderstorms through Thursday. Any storms that develop may become strong to severe and will produce heavy rain.
  • Hot and humid weather continues, with an additional Heat Advisory issued for Wednesday. Heat indices in the low 100s.
  • Extended period resets, with hot, humid, and storm chances heading into next week.
Area forecast discussion, Jul 22, 6:14 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
714 PM CDT Tue Jul 22 2025

.KEY MESSAGES...

- Unsettled Summer pattern will bring additional rounds of
  showers and thunderstorms through Thursday. Any storms that
  develop may become strong to severe and will produce heavy
  rain.

- Hot and humid weather continues, with an additional Heat Advisory
  issued for Wednesday. Heat indices in the low 100s.

- Extended period resets, with hot, humid, and storm chances
  heading into next week.

&&

.DISCUSSION...
Issued at 355 PM CDT Tue Jul 22 2025

Step outside this afternoon and you instantly feel the heat and
humidity that has prompted the ongoing Heat Advisory. Afternoon
surface observations reveal air temperatures in the mid to upper 80s
with dew points in the low 70s. Pair both of these values together
and the result is heat indices in the 90s to lower 100s across
the Advisory. Large scale expansion of a ~594 dm ridge centered
over the eastern Great Plains is the main driver behind the heat
and humidity, as well as more rounds of showers and storms through
Thursday. The ridge will shift east tomorrow, effectively sliding
the axis of peak heat indices across eastern MN/western WI. A
new Heat Advisory has been issued for locations along and east
of Brown to Anoka county line (this includes all of the Twin
Cities) for tomorrow. We'll discuss the latest thinking with
regards to convection (which may impact the higher end heat
across central MN), however our level of confidence in heat
indices reaching the upper 90s/lower 100s is high enough to
warrant the headline for tomorrow. Temperatures will fall below
dangerous levels following the passage of a cold front and
return of high pressure later this week.

Along with the heat, we also have our attention focused on
additional chances for showers and storms over the next few days.
The chaotic nature Summer MCS season always presents a degree of
uncertainty, though we've been able to refine PoP windows over
the next 48-hours using conceptual models and the latest CAM
guidance (which has struggled given the overall lack of large
scale forcing). We'll separate our PoP windows into short
sections as follows...

This Afternoon & Evening - Regional radar depicts ongoing convection
north of the Douglas to Morrison county line. This convection is
tied to mid-level flow that is trailing the morning round of
convection across northern Minnesota. Latest RAP analysis reveals
the 700mb 12C isotherm is located across central MN, near the
MPX/DLH CWA line. This is a good proxy for where capping is the
strongest and supports the going theme that the afternoon and much
of the evening will be dry across the area. With slightly
weaker capping from Douglas to Kanabec county, we have included
slight chance to chance PoPs -- though anticipate that better
chances for showers and storms will hold off until after
midnight.

**One additional note, latest CAMs have teased the idea
of the cap breaking over far SE MN/WI this evening, ahead of a
MCV spinning through Iowa. Most likely area for development
would be in SE MN/W WI, which is along/east of the 12C isotherm
at 700mb. Would tend to think any of this activity would be
elevated, with perhaps locally heavy rain given strong CAPE/high
PWATs.

Tonight through Wednesday Morning - Later tonight, the nocturnal low-
level jet is forecast to strengthen across the eastern Great Plains
and extend northeast into MN. Suppressed capping aloft owing to
an elongated surface boundary from the Dakotas into northern
MN will work in tandem with the nocturnal jet to support
convection late tonight through tomorrow morning. Conceptually,
this places the greatest potential for showers and storms across
central/western MN through tomorrow morning. With this in mind,
our highest PoPs (50-70%) are along and northwest of a line
from roughly Yellow Medicine to Isanti counties. Farther south
across southern MN/western WI/TC Metro we have included 30-40%
PoPs, due to lower confidence in coverage of convection through
tomorrow morning. Some of the latest CAM guidance has leaned in
the direction of convection across eastern MN/western WI, which
is supported by greater thunderstorm probabilities from the
NBM. Main threats with overnight/early morning convection will
be gusty winds, hail, and heavy rain (especially if storms end
up training).

Wednesday Afternoon & Evening - Confidence is growing that greatest
threat for strong to severe thunderstorms, along with localized
flooding will be during the second half of Wednesday. Following
the departure of early morning convection and cloud debris, the
atmosphere is forecast to quickly destabilize. The eastward
progression of the aforementioned cold front will serve as the
focus for convective initiation during the second half of the
day. RAP forecast soundings indicate an atmosphere characterized
by strong CAPEs (3500+ J/kg) and sufficient effective shear
(30-40 kts). There are few ways that the convective scenario may
evolve tomorrow, though the general idea is that one or two
clusters of storms will grow upscale and traverse eastward along
the instability gradient (most likely positioned across southern
MN). Should the more bullish CAM guidance be correct (such as
the 18z HRRR), we'd likely end up seeing a lot of convection
develop at once, likely hindering the potential for any cluster
to become forward propagating. However, should tonight/the AM be
relatively quiet, an untapped atmosphere across southern
MN/western WI may provide for a better convective environment
and likelihood of damaging wind/bowing segments. For now, the
broad Slight Risk (2/5) represents the threat of scattered
instances of damaging wind and the isolated chance for a tornado
(greatest chance across western WI near the surface low).
Should CI not be as robust (capping), a large hail threat may
evolve, but for now is not a primary hazard. Finally, storms
should be healthy rain producers given PWATs in excess of 2
inches. Localized flash flooding will be possible if
thunderstorms can train over the same area. Rainfall totals
between a half inch to an inch will likely be the baseline for
those that observe the storms, though localized totals may
exceed 2 inches in localized scenarios which is supported by the
12z HREF PMM.

Thursday and Beyond - Should see a quiet period following the
afternoon/evening convection, though confidence is low in just
how early that may occur. Heading into Thursday, the slow-moving
frontal boundary is forecast to drift southeast into central
WI/NE IA. May still have elevated dew points across the
southeast portion of the area, such that isolated to scattered
showers or storms may develop -- though these are not expected
to become severe. Surface high pressure returns heading into the
weekend, which will support a more tranquil forecast Friday &
Saturday. Forecast evolution will move back into the hot, humid,
and potentially stormy direction Sunday into early next week.
Forecast guidance illustrates the expected amplification of a
~597dm ridge over the central Plains during this period, which
will reintroduce a taste of the Ring of Fire through Tuesday.
Long term guidance quickly shuts this idea off, as we move into
a western Canadian ridge/Great Lakes trough setup for the middle
of next week. This would place the Upper Midwest in a region of
northwesterly flow, which may bring cooler temperatures (upper
70s/lower 80s) per the latest NBM.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 654 PM CDT Tue Jul 22 2025

This is a low confidence 24-30 hour period when it comes to
timing and placement of any convective development. Basically,
we have a very moist and unstable environment in place this
whole period, but with relatively weak and small scale forcing
features. The main areas of focus are the weak boundary
northwest of Alexandria and an MCV down in Iowa that is
enhancing our southerly flow some, with that southerly flow
seeing numerous attempts at initiating convection across
northern Iowa into southern Minnesota. With so much uncertainty,
have TS mentions restricted to prob30 groups whose timing was
tied closest to the HRRR for now, though amendments may be
aplenty the next 24 hours. Another aspect to watch is we'll see
an uptick in low level moisture overnight, so there is potential
that initial attempts at a cu field Wednesday morning could
come in around 1500 feet, assuming we don't have a mess of
convection making it a moot point. Eventually, around 20z the
cold front should initiate storms. Main trend we've seen with
afternoon convection is a cold front coming in a little farther
south and east than previously forecast, with AXN/STC possible
missing out on convection Wednesday afternoon.

KMSP...We're seeing attempts at convective initiation to the
south and west, and the HRRR the last few runs has been hinting
at a "sunset surprise" type convective scenario, with storms
in/near the Twin Cities this evening. Pushed the late morning
prob30 group out a couple of hours, in-line with the mid-late
morning storms the HRRR now generates, with another round of
convection during peak heating. And of course, starting in the
late morning, RAP soundings support the threat for MVFR cigs
through the rest of the period. I guess make sure to hit refresh
before enjoying the TAF to make sure you have the most up-to-
date version.

/OUTLOOK FOR KMSP/
THU...VFR, chc MVFR/-TSRA. Wind NW 5-10 kts.
FRI...VFR. Wind SE 5 kts.
SAT...VFR. Wind S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 8 PM CDT this evening for Anoka-Blue Earth-
     Brown-Carver-Chippewa-Dakota-Hennepin-Kandiyohi-Lac Qui
     Parle-Le Sueur-Martin-McLeod-Meeker-Nicollet-Ramsey-
     Redwood-Renville-Rice-Scott-Sibley-Swift-Waseca-
     Washington-Watonwan-Wright-Yellow Medicine.
     Heat Advisory from noon to 8 PM CDT Wednesday for Anoka-Blue
     Earth-Brown-Carver-Dakota-Faribault-Freeborn-Goodhue-
     Hennepin-Le Sueur-Martin-Nicollet-Ramsey-Rice-Scott-
     Sibley-Steele-Waseca-Washington-Watonwan.
WI...Heat Advisory from noon to 8 PM CDT Wednesday for Chippewa-
     Dunn-Eau Claire-Pepin-Pierce-St. Croix.

&&

DISCUSSION...Strus
AVIATION...MPG
Hazardous weather outlook, Jul 22, 2:49 PM CST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
349 PM CDT Tue Jul 22 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
232100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
349 PM CDT Tue Jul 22 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Hot and humid conditions are expected with heat indices in the
upper 90s to low 100s. See Heat Advisory for additional details.

There is a chance of thunderstorms developing overnight. A few
storms could be strong to severe capable of producing damaging
wind gusts and heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Excessive heat is possible Wednesday with heat index values
around 100 degrees. See Heat Advisory for additional details.

Several rounds of thunderstorms are expected through Thursday.
Some of these thunderstorms may be severe late Tuesday through
late Wednesday, capable of producing damaging winds and large
hail.

Heavy rainfall is also expected with these thunderstorms, with
several inches of rain likely where thunderstorms impact the same
areas. The greatest threat for localized flash flooding comes
late Tuesday night through Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed through tonight.

BPH

The radar

The Minneapolis radar (KMPX), 182 km away, was scanning. The volume nearest the first event began at 01:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
July 22, 7:50 PM CST
Where
Douglas County, 0.48 mi E of (Axn)chndlr Fld Alxn
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
45.870, -95.390

This was a very isolated wind gust with no reported damage associated with it. The storm collapsed and dumped what was left of its core over KAXN where the 69 mph gust was measured.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1286618.